Utah, 2017

Damaging Winds in Utah, May 6, 2017

May 6, 2017 · NWS SLC · 11 events in 5 counties and zones

Scattered thunderstorms formed across Utah on May 6, with several of these storms producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered thunderstorms formed across Utah on May 6, with several of these storms producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 6, 8:04 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, May 6, 8:04 AM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
904 AM MDT Sat May 6 2017

.SYNOPSIS...Southerly flow will increase today with a warm airmass
remaining in place. A storm system will settle across the desert
southwest Sunday then move slowly across Arizona by midweek.

&&

.DISCUSSION...
Water vapor loop shows an amplified ridge overhead, as a trough
nears the west coast. AMDAR 400mb-200mb wind observations reveal a
100kt-120kt cyclonic jet west of the Pacific Northwest.
GOES/HRRR/12Z KSLC RAOB indicate precipitable water values range
from 0.15"-0.25" mountains to 0.35"-0.50" valleys.

Increasing height falls and diffluence aloft developing today as a
closed low pinches off over the central California coast. SREF
instability parameters suggest 500-1000J/kg of CAPE will likely
develop across northern Utah with lesser amounts across southern
Utah. These factors will combine to support isolated to scattered
showers and thunderstorms. Given the deep mix layer seen on 12Z
KSLC RAOB up to 500mb, significant DCAPE today will lead to a
strong-severe dry microburst threat, especially considering storm
motion will be rather quick at about 30kts. If storms can maintain
themselves the hail threat would increase as well.

Forecast in good shape. Based on simulated reflectivity from a
wide variety of Convective Allowing Models, expanded mention of
isolated convection to cover the west desert, Delta, and from
Kanab east to Lake Powell.

No changes to the going wind advisory. Gusts may touch 45 mph
south central Utah and parts of Dixie, though dont expect them to
last the 3 hours needed to justify a wind advisory.

&&

.PREVIOUS DISCUSSION...
Southwesterly flow aloft is increasing this morning ahead of a
storm system splitting off the West Coast. The southern branch of
this storm will end up pinching off into a closed low later today
and settle over the desert southwest through the first half of
next week.

A few weak showers continue to develop early this morning and will
increase in coverage this afternoon, especially across northern Utah
in the region of diffluent flow aloft. Instability will also be
greatest across northern Utah. This will bring a potential for
thunderstorms to the area. However, the lower levels remain fairly
dry across many areas, so thunderstorms today are expected to be
high-based and produce gusty outflow winds. Outside of the
thunderstorms, synoptic winds will increase by this afternoon, and
become strong and gusty across the western valleys. Temperatures
will remain on the warm side today, albeit a bit cooler than
yesterday's maxes.

A few nocturnal showers are expected to linger overnight and
continue into tomorrow as a weak shortwave disturbance ejects out of
the low and lifts across Utah. The airmass will trend cooler
tomorrow as the upper low reaches southern California.

Another shortwave disturbance is expected to eject out of the low
tomorrow night into Monday, and as the low starts to track east
across southern Arizona on Monday, a deformation axis will set up
from west-central through northeast Utah by late in the day.
Precipitation chances should increase given a bit more forcing as
well as further moistening of the lower levels.

As has been the case the last few days, a closed low meandering
across the Desert Southwest is the main focus for the long term
portion of the forecast. By Tuesday afternoon, the center of the
closed low is expected to be across central Arizona. The northern
portion of the low will impact southern Utah, with sufficient lift
for precipitation through the afternoon and evening.

As the next trough digs off the Washington/British Columbia Coast
Wednesday, the closed low will finally begin to lift out of the
Desert Southwest and into Colorado by late Wednesday/early Thursday.

The previously mentioned kicker trough will begin to impact the area
later Thursday and will remain a factor through the rest of the long
term forecast.

While timing of exact features is starting to come more into focus,
given the nebulous nature of this system, confidence continues to be
on the lower side. Shoulder season, closed lows are notoriously
difficult to resolve for the models.

Main point, though, is unsettled conditions are expected through the
majority of the long term forecast with temperatures near normal. No
significant cool downs are in the forecast nor do any appear 7 to 10
day period.

&&

.AVIATION...
Gusty southerly winds should prevail throughout the day at KSLC,
and periodic gusts over 25 knots are possible this afternoon after
about 17Z. There is a 30 percent chance that thunderstorms will
impact the terminal this afternoon, and the main impacts
associated with these storms would be periods of gusty and erratic
winds along with a chance of lightning.

&&

.FIRE WEATHER...
Red Flag Warning for Mohave Desert zone 497 below 3500 feet 10a-8p
today for gusty winds and low RH.

Excellent clearing conditions across the region for the next
several days as transport winds and mixing increase, with some
areas seeing restrictions beginning Monday as mixing and transport
winds begin to drop off.

Isolated to Scattered Showers and Thunderstorms will develop over
the mountains expanding into the adjacent valleys. This activity
will likely bring strong/erratic dry microburst winds. Southerly
winds today increase with gusts outside of convection reaching
30-40 mph many locations and may even reach 50 mph for a duration
across the western valleys. RH during this period could be as low
as 10-15 percent at these locations. This prompted a Red Flag
Warning for zone 497 where fuels are now considered critical.

Tomorrow a closed low takes shape near Las Vegas, very slowly
translating east over southern Utah and Arizona through midweek.
This will increase cloud coverage and RH and lower temperatures. A
band of convection may spread across southwest Utah into Central
Utah Sunday, becoming more widespread Monday and Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 8 PM MDT this evening for UTZ005-015-016.

     Flood Watch through Sunday afternoon for UTZ006-007.

     Red Flag Warning until 8 PM MDT this evening for UTZ497.

WY...None.
&&

PUBLIC...Rogowski/Cheng/Kruse
AVIATION...Carr
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 6, 4:58 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
558 AM MDT Sat May 6 2017

UTZ001>016-019>021-517-518-WYZ021-071300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
558 AM MDT Sat May 6 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With the warmer temperatures, water levels in streams and rivers
will rise due to snowmelt. Waters will be cold and swift, keep
children and pets away from this hazard. The Ogden River from
Causey Reservoir to Pineview Reservoir could potentially experience
flooding today.

Gusty south winds will increase across the outlook area today,
with the strongest winds in the western valleys. High-based
thunderstorms will also be possible this afternoon and evening
and may be accompanied by strong winds and small hail.

Due to dry conditions, warm temperatures, gusty winds and low
humidity levels, hazardous fire weather conditions are expected
for the St George area late this morning into the evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Waters in streams and rivers will be cold and swift through the
weekend and into next week. Keep children and pets away from this
hazard. The Ogden River from Causey Reservoir to Pineview
Reservoir may experience flooding on Sunday.

Showers and thunderstorms will continue across the outlook area
each day Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 6, 11:52 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT SAT MAY 6 2017

UTZ003>005-015-061930-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
1252 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 130 PM MDT...

At 1251 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 16 miles west of Elberta, or 25 miles northwest
of Nephi...moving north at 35 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Eagle Mountain, Cedar Fort, Eureka, Lofgreen and Tintic Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3979 11214 3981 11237 4035 11238 4033 11203
TIME...MOT...LOC 1851Z 184DEG 30KT 3989 11225

GM
Special weather statement, May 6, 12:55 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
155 PM MDT SAT MAY 6 2017

UTZ005-062045-
Great Salt Lake Desert and Mountains UT-
155 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX ELDER COUNTY UNTIL
245 PM MDT...

At 154 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 36 miles north of Delle, or 46 miles west of
Brigham City...moving north at 40 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Gunnison Island and Locomotive Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4120 11274 4122 11297 4192 11297 4190 11261
TIME...MOT...LOC 1954Z 184DEG 43KT 4129 11285

GM
Special weather statement, May 6, 12:58 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
158 PM MDT SAT MAY 6 2017

UTZ002>005-062045-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Northern Wasatch Front UT-Salt Lake and Tooele Valleys UT-
158 PM MDT SAT MAY 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SALT LAKE...SOUTHERN
DAVIS...WESTERN UTAH AND NORTHEASTERN TOOELE COUNTIES UNTIL 245 PM
MDT...

At 157 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Herriman, or 7 miles east of Tooele...moving
north at 40 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Tooele, West Jordan, Taylorsville,
South Jordan, Riverton, Herriman, Eagle Mountain, North Salt Lake,
Centerville, Woods Cross, Stansbury Park, Bluffdale, West Bountiful,
Kearns, Magna, Oquirrh, Stockton and Erda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4038 11198 4042 11235 4094 11243 4092 11190
TIME...MOT...LOC 1957Z 187DEG 40KT 4052 11215

GM

The radar

The Salt Lake City radar (KMTX), 66 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
May 6, 1:20 PM MST
Where
Tooele County, 1.48 mi NNE of Lake Pt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -112.260

The Lake Point I-80 sensor recorded a maximum wind gust of 63 mph.

Thunderstorm Wind, Utah

When
May 6, 1:20 PM MST to 1:30 PM MST
Where
Utah County, 1.48 mi NNE of Payson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.070, -111.720

The I-15 at Beer Creek sensor recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Davis

When
May 6, 1:50 PM MST to 1:55 PM MST
Where
Davis County, 2.69 mi WNW of Syracuse
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -112.120

A maximum wind gust of 66 mph was recorded in Syracuse.

Thunderstorm Wind, Davis

When
May 6, 1:55 PM MST
Where
Davis County, 11.25 mi SW of Syracuse
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
40.950, -112.200

Strong thunderstorm winds at Antelope Island State Park caused significant damage, including damaging multiple pavilions and breaking several windows across the park.

Thunderstorm Wind, Weber

When
May 6, 1:55 PM MST to 2:05 PM MST
Where
Weber County, 8.06 mi SSW of Little Mtn
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
41.150, -112.330

The Fremont Island - Miller Hill sensor recorded a very strong wind gust of 91 mph.

Thunderstorm Wind, Utah

When
May 6, 1:55 PM MST
Where
Utah County, 1.74 mi SE of Alpine
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.430, -111.750

The Pleasant Grove RAWS recorded a maximum wind gust of 68 mph.

Thunderstorm Wind, Weber

When
May 6, 2:10 PM MST
Where
Weber County, 0.99 mi W of Taylor
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
41.220, -112.099

Strong thunderstorm winds caused significant damage to several outbuildings at the Wight Fresh Turkey Farm. Some of the structures were blown down completely, while others sustained major damage to support posts and tin roofs. Damage across the entire farm was estimated at $60,000.

Thunderstorm Wind, Weber

When
May 6, 2:15 PM MST to 2:30 PM MST
Where
Weber County, 3.61 mi NNW of Little Mtn
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -112.270

A peak wind gust of 67 mph was recorded at the Great Salt Lake Minerals sensor.

Thunderstorm Wind, Tooele

When
May 6, 2:40 PM MST
Where
Tooele County, 6.63 mi NNE of Clive
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

The I-80 at Grassey sensor reported a peak wind gust of 61 mph.

Thunderstorm Wind, Box Elder

When
May 6, 2:50 PM MST
Where
Box Elder County, 1.48 mi NNE of Cropley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.690, -112.160

A 59 mph wind gust was recorded at the I-15 at Tremonton sensor.

Thunderstorm Wind, Box Elder

When
May 6, 3:10 PM MST
Where
Box Elder County, 1.24 mi NW of Plymouth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.890, -112.170

The I-15 at Plymouth sensor recorded a peak wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702477, 702480, 702482, 702476, 702483, 702484, 702506, 702485, 702487, 702489, 702490.